ICU delirium (?) whaddayaknow?

  1. 60 yo pt, intubated w/ als, imploring family members to help 'escape the bad people' (nurses & docs). no prior.

    Pulmonary staff reluctant to acknowledge pt fear, hypervigelence and paranoia.

    Instructed to continue diprovan, titrate to effect (50mcg/).

    You ever heard of this?
    •  
  2. 6 Comments

  3. by   gwenith
    ICU delerium/ICU syndrome is so common that most texts mention it. It is commonly caused by a combination of sleep deprivation (and No being zonked on diprivan does NOT caount as true "sleep") sensory overload and sensory deprivation powerlessness, metabolic derrangement and stress. Sometimes the sedative itself can lead to confusion as the brain's ability to PROCESS the sensory input it is recieving is diminished.
  4. by   Dinith88
    These patients suck.

    Especially if the pt's never been wacked out prior. Family freaks..want ct-scans, neurologists, eeg's, etc...and get them (rightly so!)...

    work-up invariably negative.

    "...umm, she's probably just confused because she's here..in the icu..ummm..and she's old.."

    family thinks you and the doc's are retarded...

    (ok, maybe thats a little far fetched..)

    this usually happens to 70-90' year-olds (and up..) with 'old-aged brains'... (shrunken brain ct's ('age related atrophy', etc..)...which is unfortunately normal at advanced ages..)

    but try to explain THAT to the family...

    one of the main reasons i dislike neuro-type stuff.

    This would be a good post for the Neuro-icu board..
  5. by   MarkHammerschmidt
    Yup, happens all the time. The only thing to do is to keep them physically safe, and if that means restraints and meds, then that's what you have to use. Get orders for everything, document everything - big legal issues inherent in the situation. IV haldol is often the way we try to go, since it inhibits breathing the least. Sometimes po seroquel works. These patients usually re-orient after a day or so, unless their primary medical problems are what's making them go bonkers, like uremia, high ammonia, stuff like that. Not nice, tying people up to keep them safe. Maybe it's time for me to join the IV team...
  6. by   chris_at_lucas_RN
    Yeah, I saw patients like that in ICU all the time (in my long 6 month tenure!), and their anxiety and fear, etc. were all managed medically with dipravan and comforting. Lots and lots of comforting.

    Families did well with some patient education and when they saw how much comforting helped, they didn't think the docs or nurses were retarded.

    Comes under the "emotional jeopardy" issue, doesn't it? (and sixty is NOT old!!)
  7. by   gwenith
    I always explain in terms of sleep deprivation most people undertand that - just explain that diprivan sleep is not a proper sleep and they need at least 8 hours of really good sleep and then they are usually alright.

    The trick is to get them to sleep - naturally if possible (and haloperidol helps there too) but get them warm, dim the lights , try to reduce the noise or put on appropriate masking noise i.e. classical music (No - rap does NOT help) and then try to reduce your obs to non-invasive for a couple of hours at least.
    Last edit by gwenith on Jun 15, '04
  8. by   Nitecap
    We use vitamin H. Haldol start with 2.5mg ivp and titrate up to desired effect, usually 2.5-5 q 1-2. It has minimal effect on CV system. If this doesnt work we may start a little Geodon.

close